North Carolina, 2017Damaging Winds in North Carolina, May 22, 2017
May 22, 2017 · NWS AKQ · 2 events in 2 counties and zones
Scattered severe thunderstorms in advance of a cold front produced damaging winds across portions of northeast North Carolina.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered severe thunderstorms in advance of a cold front produced damaging winds across portions of northeast North Carolina.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 22, 12:52 PM EST, 1 hour 18 minutes earlier.
Area forecast discussion, May 22, 12:52 PM EST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Wakefield VA
152 PM EDT Mon May 22 2017
.SYNOPSIS...
A frontal boundary over the Carolinas will lift north as a warm
front this morning as an area of low pressure tracks across the
Mid Atlantic. This front will drop back into the Carolinas
tonight, before lifting back north into the region once again Tuesday
and Tuesday night as a potent low pressure system tracks along
the boundary. Unsettled conditions continue Wednesday and Thursday
as an upper level trough approaches from the west.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Current surface observations, radar imagery, and satellite
imagery depict a compact low tracking newd from N-central NC
into S-central VA. Areas of showers are primarily ahead of the
low extending from S-central VA to the Nrn Delmarva. Periods of
moderate to briefly heavy rain are possible from the Piedmont
through the MD Ern Shore late this morning through midday due
to the combination of decent forcing and pw values of +1-2 st
dev. QPF of 0.5-0.75" is possible through this aftn. The
primary forcing pushes offshore by late aftn, with some
lingering showers/tstms possible with PoPs diminishing to
20-40%. Instability is limited (500-1000 J/kg of 0-1km MLCAPE)
and 0-6km bulk shear is generally less than 25kt, so any threat
of severe tstms is very minimal. Temperatures this morning are
mainly in the low/mid 60s where pcpn is occurring, with low/mid
70s across SE VA/NE NC. Temperatures across the NW will rise
once pcpn ends with highs today in the mid 70s to low 80s.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY/...
The front drops back into the Carolinas this evening/tonight with
some drying aloft from the N as the shortwave aloft and surface
low push offshore. PoPs drop below 15% across the N with some
partial clearing possible (briefly), while mainly cloudy
conditions continue S, with a 20-40% chc of showers. Lows range
from the upper 50s to mid 60s.
The flow aloft remains SW Tuesday, with another wave lifting
newd across the Carolinas during the morning and the Mid-
Atlantic during the aftn and evening, with deep layer moisture
returning. Categorical PoPs overspread the entire area Tuesday
after 12Z for much of the area (and after 15-18Z across the NE).
22/00z NAM/GFS/GEFS/ECMWF continue to show some differences in
timing and location and strength of this wave of low pressure,
but the general theme is for a potent system with deep anomalous
moisture transport per strong H925-H700 southerly flow and PW
values climbing to ~1.75" collocated with the favorable RRQ of a
potent 120kt jet over the Northeast Conus. Will have "heavy
rain" wording in the gridded forecast and will continue the
mention of potential for heavy rain/possible flooding in the
HWO. The current storm total QPF averages 2.00"-3.00" (bulk of
this coming on Tue), and overall the 22/00Z models are into
decent agreement with these amounts, though higher amounts are
possible and areas of northeast NC near the coast could receive
less overall with the main axis of best forcing a little to the
NW of this region. The high temperature forecast for Tue shows
generally low/mid 70s SE to the upper 60s/around 70 F central
and mid 60s far NW.
This shortwave/surface low push offshore Tuesday night, with
latest models showing more significant drying aloft Tue night
into midday Wed so have lowered PoPs during this period (though
low levels remain saturated so it should stay mainly cloudy).
Yet another wave approaching from the SW Wednesday aftn and will
ramps PoPs back up to 60-70% W and 40% E after 18Z. Mostly
cloudy to overcast with lows Tuesday night in the upper 50s to
mid 60s, followed by highs Wednesday ranging through the 70s.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
The deep upper trough across the eastern U.S. will continue to
affect the Middle Atlantic into Thursday as there are some
indications that the trough may slow down and even become negatively
tilted as it moves off the east coast Thursday into Friday. This
should keep precipitable water values well above normal with an
upper jet axis nearby. As such, have raised PoPs to likely across
much of the area Wed night and maintained high chance PoPs on
Thursday before the upper trough axis moves east Thu night.
With weak high pressure building across the southeast and Middle
Atlantic for Friday and Friday night, will maintain a dry and
seasonable forecast with temperatures in the upper 70s/lower
80s. The upper trough finally moves northeast by Saturday,
leaving more zonal flow across the region with building heights.
The GFS and the Canadian suggest a weak upper disturbance
moving through the area in W-NW flow later Saturday into
Saturday Night, but the ECMWF keeps this further north as it
builds heights across the area faster than the GFS/Canadian.
With that being said, will Slight Chance of showers/storms
Saturday Afternoon for much of the area with the exception of SE
VA and NE NC. Better chances for showers and storms Sunday with
better agreement from the models of another upper disturbance
moving overhead.
In general, temperatures will stay seasonable for this time of year
with highs in the upper 70s and lower 80s with lows in the upper 50s
to mid 60s. No major warmth is expected through at least next
Sunday.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
Widespread IFR currently from RIC to SBY in a rain shield.
Meanwhile, over extreme SE VA and NE NC, a line of thunderstorms
have developed. These will reach ORF and ECG around 20z with
gusty winds and IFR conditions possible. This first batch of
rain will move through this afternoon, with conditions improving
MVFR or even VFR by late this afternoon before the next batch of
moderate rain moves into the area late tonight into Tuesday
mornign. Expect widespread IFR to redevelop later tonight and
continue through Tuesday morning. Could even see some brief LIFR
especially at SBY later tonight if fog develops, but will not
include in the terminal at this time.
OUTLOOK...Degraded aviation conditions will be likely into Tue
evening. Rain may become spotty for awhile Tue night through
midday Wed, though the potential for lingering low clouds will
still be present. Another slug of deeper moisture and
showers/tstms possible Wed night along with a breezy S to SE
flow. Dry weather not expected to return until late Thu/Fri.
&&
.MARINE...
Sfc high pressure off New England will continue to retreat to the NE
today. Meanwhile, a cold front approaches from the west during the
day and washes out over the local waters Tuesday morning. Potent low
pressure rides NE along this boundary during Tuesday, crossing
near/over the waters Tuesday aftn/eve. The low then pushes NE and
away from the area Tuesday night. Southeast winds 10-15 kt early
this morning will become SSE at similar speeds later this morning
into the afternoon. A complicated wind pattern develops tonight and
Tues with the frontal boundary washing out over the marine area.
Winds will eventually turn to the NNE around 10 kt all waters
tonight, except remaining southerly off the northern OBX thru
daybreak Tues. ENE winds increase on Tues to 15-20 kt, but may
become S-SW Tues aftn across the southern waters depending on the
eventual track of the sfc low. Winds the turn to the SW and diminish
to 10-15 kt all waters as the sfc low head NE. The wind forecast
remains tricky on Tues as there are still some timing differences in
the models. SCAs appear to be likely for a portion of the marine
area but confidence is still low at this time to issue. Quieter
marine weather expected for the end of the week as the flow becomes
offshore behind the low.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.
&&
SYNOPSIS...LKB
NEAR TERM...AJZ/LKB
SHORT TERM...AJZ/LKB
LONG TERM...MRD
AVIATION...MRD
MARINE...JDM
Hazardous weather outlook, May 22, 3:47 AM EST, 10 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
447 AM EDT Mon May 22 2017
MDZ021>025-NCZ012>017-030>032-102-VAZ048-060>062-064>069-075>090-092-
093-095>100-509>525-230900-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Fluvanna-Prince Edward-
Cumberland-Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-
Powhatan-Westmoreland-Richmond-Northumberland-Lancaster-Brunswick-
Dinwiddie-Prince George-Charles City-New Kent-Gloucester-Middlesex-
Mathews-Greensville-Sussex-Surry-James City-Southampton-
Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-
Accomack-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
447 AM EDT Mon May 22 2017
This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.
.DAY ONE...Today and Tonight.
There is a low probability for widespread hazardous weather.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
A potent low pressure system will track along a slow moving frontal
boundary Tuesday and Tuesday night, bringing the threat for heavy
rainfall to the region. Localized flooding is possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
LKB
In the hours before
Special weather statement, May 22, 12:27 PM EST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Wakefield VA
127 PM EDT MON MAY 22 2017
NCZ012>014-030-031-VAZ092-093-096-221815-
Hertford-Northampton-Bertie-Gates-Chowan-Isle of
Wight-Southampton-Suffolk-
127 PM EDT MON MAY 22 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN BERTIE...
NORTHEASTERN NORTHAMPTON...HERTFORD...GATES...WESTERN CHOWAN...
SOUTHWESTERN ISLE OF WIGHT...AND SOUTHEASTERN SOUTHAMPTON COUNTIES...
THE CITY OF FRANKLIN AND THE WESTERN CITY OF SUFFOLK...
At 125 PM EDT, radar indicated that strong thunderstorms were
located along a line extending from near Courtland to 7 miles
southeast of Lewiston Woodville. Movement was northeast at 30 mph.
Very heavy rain is expected with these storms. Wind gusts in excess
of 40 mph and are possible with these storms.
These storms will be near...
Franklin...Courtland and Hunterdale around 130 PM EDT.
Sedley around 135 PM EDT.
Windsor...Powellsville and Zuni around 200 PM EDT.
Isle Of Wight around 210 PM EDT.
Smithfield...Colerain...Harrellsville and Rockyhock around 215 PM
EDT.
Other locations impacted by these storms include Goose Pond...
Vicksville...Whites Crossroads...Tunis...Earleys...Longview...
Menola...Newsome Store...Arrowhead Beach and Chowan Beach.
If you see lightning or hear thunder...you are at risk. Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs...small or weakened trees...
and blowing around trash cans...potted plants...lawn furniture and
other light outdoor objects.
LAT...LON 3676 7722 3699 7659 3605 7668 3596 7718
TIME...MOT...LOC 1725Z 232DEG 23KT 3675 7704 3603 7710
ZIMMERMAN
Special weather statement, May 22, 1:19 PM EST, 51 minutes before
Special Weather Statement
National Weather Service Wakefield VA
219 PM EDT MON MAY 22 2017
NCZ013>016-030>032-VAZ089-093-095>097-524-525-221915-
Hertford-Pasquotank-Bertie-Gates-Chowan-Camden-Perquimans-Surry-
Norfolk/Portsmouth-Newport News-Hampton/Poquoson-Isle of
Wight-Suffolk-Chesapeake-
219 PM EDT MON MAY 22 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN BERTIE...
GATES...NORTHWESTERN CHOWAN...NORTHWESTERN CAMDEN...WESTERN
PASQUOTANK...NORTHWESTERN PERQUIMANS...SOUTHEASTERN HERTFORD...ISLE
OF WIGHT AND SOUTHEASTERN SURRY COUNTIES...THE WEST CENTRAL CITY OF
NORFOLK...THE WESTERN CITY OF CHESAPEAKE...THE CITY OF HAMPTON...THE
SOUTHERN CITY OF NEWPORT NEWS...THE CITY OF PORTSMOUTH AND THE CITY
OF SUFFOLK...
At 219 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles northwest of Isle Of Wight to
near Ryland. Movement was northeast at 30 mph.
Wind gusts in excess of 40 mph are possible with these storms.
Locations impacted include...
Newport News, Hampton, Elizabeth City, Smithfield, Windsor, Hertford,
Winfall, Gatesville, Langley AFB, Ryland, South Mills, Deep Creek,
Churchland, Sunbury, Hampton University, Christopher Newport
University, Downtown Suffolk, Holland, Old Dominion University and
Norfolk.
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs...small or weakened trees...
and blowing around trash cans...potted plants...lawn furniture and
other light outdoor objects.
Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads...and possible minor
flooding of ditches and poor drainage areas.
LAT...LON 3621 7675 3624 7672 3625 7681 3706 7683
3710 7645 3709 7641 3711 7633 3655 7629
3655 7631 3653 7628 3620 7626 3621 7628
3620 7628 3615 7675
TIME...MOT...LOC 1819Z 246DEG 26KT 3698 7677 3629 7668
LSAThunderstorm Wind, Camden
- When
- May 22, 2:10 PM EST
- Where
- Camden County, 6.6 mi NNW of South Mills
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 36.540, -76.370
Trees were downed near the junction of Highway 17 and Ponderosa Road north of South Mills.
Thunderstorm Wind, Currituck
- When
- May 22, 3:30 PM EST
- Where
- Currituck County, 0.89 mi NE of Jarvisburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 36.210, -75.860
Trees were downed near Jarvisburg on Fisher Landing Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Oregon, May 22 to 23, 20172 deaths · 2 events
- Tornadoes and Damaging Wind in Texas, May 22, 2017$320,000 · EF0 · 4 events
- Hail and Damaging Winds in Texas, May 22 to 23, 2017$105,000 · 1 in hail · 7 events
- Hail in New Mexico, May 22, 20172 in hail · 16 events
- Flash Flooding and Hail in South Carolina, May 22, 2017$6,000 · 60 kt wind · 10 events
- Hail in Oklahoma, May 22, 20171.75 in hail · 10 events
- Hail and Damaging Winds in Texas, May 22 to 23, 20171.25 in hail · 8 events
- Hail and Damaging Wind in New Mexico, May 22, 2017$10,000 · 1.75 in hail · 7 events
- Hail and Damaging Winds in Georgia, May 22, 20171 in hail · 6 events
- Hail and Damaging Winds in Texas, May 22, 20171 in hail · 6 events
- Flood and Damaging Winds in Florida, May 22, 201750 kt wind · 5 events
- Hail in Missouri, May 22, 20171 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 702629, 702630.